Illinois, 2008

Damaging Winds in Illinois, July 29, 2008

July 29, 2008 · NWS DVN · 2 events in 2 counties and zones

A cold front moved across the Mississippi River Valley Region during the late afternoon and evening hours of July 29 bringing a large area of showers and thunderstorms to eastern Iowa, northeast Missouri, and the northern two thirds of Illinois. Some of the thunderstorms produced damaging winds and large hail, as well as torrential rains and subsequent flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front moved across the Mississippi River Valley Region during the late afternoon and evening hours of July 29 bringing a large area of showers and thunderstorms to eastern Iowa, northeast Missouri, and the northern two thirds of Illinois. Some of the thunderstorms produced damaging winds and large hail, as well as torrential rains and subsequent flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 29, 2:01 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 29, 2:01 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
301 PM CDT TUE JUL 29 2008

.SYNOPSIS...
MOISTURE FROM TROPICAL CYCLONE DOLLY WILL MOVE ACROSS THE MIDWEST
TONIGHT AND WEDNESDAY BRINGING ANOTHER ROUND OF RAIN TO THE AREA.
HIGH PRESSURE IN THE UPPER ATMOSPHERE WILL BUILD INTO THE REGION THE
SECOND HALF OF THE WEEK BRINGING MUCH WARMER TEMPERATURES TO THE
AREA.

&&

.SHORT TERM...TONIGHT AND WEDNESDAY...
THE REMNANTS OF DOLLY WILL INTERACT WITH A NEAR TROPICAL ATMOSPHERE
ACROSS THE REGION TO PRODUCE ANOTHER ROUND OF RAIN FOR THE AREA.
INTERNAL SIGNALS FROM THE MODELS POINT TO THE SOUTH THIRD HAVING THE
BEST CHANCES FOR THE MORE WIDESPREAD RAINFALL. QUESTION THEN TURNS
TO WHETHER ANY HEADLINES ARE NEEDED. ONLY A SMALL PORTION OF THE
CWFA HAS SEEN HEAVY RAINFALL RECENTLY. 1 HR FFG VALUES ARE AROUND
1.3 INCHES FOR PART OF THE AREA AND QUICKLY RISE TO 1.8 INCHES OR
MORE FOR THE REMAINDER OF THE EXTREME SOUTH. TAKING THIS INTO
ACCOUNT ALONG WITH RADAR TRENDS WILL RAISE A WATCH FOR THE EXTREME
SOUTHERN PART OF THE CWFA.

PRECIP ASSOCIATED WITH THE REMNANTS OF DOLLY TO EXIT THE AREA
WEDNESDAY MORNING. MAY OR MAY NOT SEE REDEVELOPMENT WEDNESDAY
AFTERNOON. CLOUD COVER AND HEATING WILL BE THE KEY TO ANY
REDEVELOPMENT. REALLY DO NOT SEE ANY TRIGGER ALOFT TO HELP GET AFTER
CONVECTION GOING ATTM.                   ...08...

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...
...WARMEST TEMPERATURES OF THE SUMMER EXPECTED THIS WEEKEND MAIN
ISSUE WITH RISK OF STORMS THURSDAY NIGHT AND FRIDAY AND AGAIN MONDAY
INTO TUESDAY...

ANALYSIS AND VERIFICATION OF SOLUTIONS ARE AVERAGE WITH CONVECTIVE
FEEDBACK PROBLEMS WITH REMAINS OF ENERGY FROM DOLLY PROVIDING SOME
HINDRANCE INTO LATE WEEK. LARGE SCALE FORCING SUGGEST UKMET AND HI-
RES ECMWF BEST WITH GFS CLOSE SECOND.  THUS USED INPUTS FROM THESE
THREE FOR THIS FORECAST. THE NAM-WRF SHOWING RADIATIVE FEEDBACK
ISSUES TO LIMIT USE ATTM.

WEDNESDAY NIGHT THROUGH FRIDAY...NW FLOW ALOFT WITH UPPER JET CLOSE
ENOUGH THAT COMBINED WITH SURFACE BOUNDARY NEARBY SUPPORTING LATE PM
AND OVERNIGHT MCS/S/ SYSTEMS TO FIRE IN NORTH PLAINS AND MOVE SE INTO
AT LEAST NE SECTIONS OF FORECAST AREA.  VARIOUS THERMODYNAMIC
PARAMETERS COMBINED WITH LOCAL TOOLS AND TECHNIQUES SUGGEST AT LEAST
ONE OR TWO MODERATE TO POSSIBLY STRONG TO SEVERE MCS/S/. HAVE ADDED
POPS NE WITH AMOUNTS AND COVERAGE IF TRENDS SUPPORTED WILL NEED TO
UP POPS AND AMOUNTS OF QPF NEXT 24 HOURS WITH TIMING STILL UNCERTAIN
DUE TO VARIABLE NATURE OF SUMMERTIME NW FLOW EVENTS.  TEMPERATURES
HAVE UPPED A FEW DEGREES TO SUPPORT RISK OF BOWING SEGMENTS WITH COOL
POOL AND SHEAR PROFILES FOR STRONG TO SEVERE STORMS WITH WIND PRIMARY
THREAT. HIGHS 85F TO 90F WITH MINIMUMS OF 65F TO 70F AS HOT AND MUGGY
CONDITIONS DEVELOP.

FRIDAY NIGHT THROUGH SUNDAY...UPPED MAX TEMPERATURES INTO LOWER 90S
WITH LOWS MAINLY IN THE LOWER 70S WITH HEAT INDICES TO APPROACH NEAR
HEAT ADVISORY CRITERIA FOR LATER SHIFTS TO CLOSER ASSESS NEXT FEW
DAYS. SINCE WEVE ONLY HAD A FEW DAYS AT OR ABOVE 90F AT MOST
LOCATIONS WITH DRY WEATHER TO PREVAIL AS UPPER HIGH SETTLES NEARBY.

SUNDAY NIGHT THROUGH TUESDAY...UPPED POPS TO MAINLY CHANCE OVER
NORTH SECTIONS AND SLIGHT CHANCE SOUTH AS STRONG FRONT TO MOVE INTO
REGION WITH POTENTIAL FOR A WAVE TO IMPACT TIMING OF PRECIPITATION
AND FRONTAL ARRIVAL.   LOCALLY HEAVY RAIN AMOUNTS AND SOME SEVERE
SUGGESTED ATTM FOR LATER SHIFTS TO CONSIDER.  ONCE FRONT GOES BY...
ANALYSIS SUPPORTS AREA TEMPERATURES BY MID TO LATE NEXT WEEK WILL
RETURN TO BELOW NORMAL TO NORMAL WITH MODEST HUMIDITY.  ..NICHOLS..

&&

.AVIATION...
NEAR TROPICAL ATMOSPHERE WILL INTERACT WITH THE REMNANTS OF DOLLY TO
PRODUCE TSRA ACROSS THE AREA LATE THIS AFTERNOON THROUGH WEDNESDAY.
CONVECTION TO BE MAINLY SCATTERED EXCEPT AROUND THE KBRL AREA WHERE
MORE WIDESPREAD RAINFALL IS EXPECTED. VCTS IS BEING CARRIED IN ALL
TAFS THROUGH 30/03Z WITH THE EXCEPTION OF KBRL WHERE THE THREAT OF
TSRA WILL LINGER LONGER. FOR ANY TSRA THAT DIRECTLY AFFECTS A TAF
SITE...POTENTIAL THERE FOR CIGS AOB 2KFT AND VSBYS BLO 2SM. AFTER
30/06Z...POTENTIAL FOR 3-5SM BR.            ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR LEE-VAN BUREN.

IL...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR HANCOCK-
     MCDONOUGH.

MO...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR CLARK-SCOTLAND.

&&
Hazardous weather outlook, Jul 29, 3:23 AM CST, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 AM CDT TUE JUL 29 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
423 AM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS ALONG AND
NORTH OF HIGHWAY 20 THIS AFTERNOON AND EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND AHEAD OF A COLD FRONT MOVING ACROSS THE OUTLOOK AREA THIS
EVENING. THE STRONGEST STORMS WILL BE NORTH OF THE OUTLOOK
AREA...BUT THERE IS A RISK OF STORMS PRODUCING LARGE HAIL AND
DAMAGING WINDS ALONG AND NORTH OF HIGHWAY 20 THIS AFTERNOON AND
EVENING. SOUTH OF HIGHWAY 20 THUNDERSTORMS THAT DO DEVELOP ARE
NOT EXPECTED TO APPROACH SEVERE LIMITS.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD
STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY...MAINLY SOUTH OF
INTERSTATE 80. SEVERE WEATHER IS NOT EXPECTED...BUT SOME
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL SOUTH OF HIGHWAY
34.

SUNDAY NIGHT THROUGH MONDAY NIGHT...THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS THE AREA. IT IS TOO EARLY TO DETERMINE THE
POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING ALONG
AND NORTH OF HIGHWAY 20.

LE/DLS

In the hours before

Local storm report, Jul 29, 3:42 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 PM CDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND GST     MIDDLETOWN              40.83N 91.26W
07/29/2008  E50 MPH          DES MOINES         IA   LAW ENFORCEMENT

0437 PM     HEAVY RAIN       2 S BURLINGTON          40.78N 91.12W
07/29/2008  E0.00 INCH       DES MOINES         IA   LAW ENFORCEMENT

            RAINFALL IS NEARLY HORIZONTAL AND WINDS ESTIMATED AT 45
            MPH

0438 PM     TSTM WND GST     BURLINGTON              40.81N 91.12W
07/29/2008  E50 MPH          DES MOINES         IA   LAW ENFORCEMENT

            OBSERVED AT SPIRIT HOLLOW GOLF COURSE

&&

TS
Local storm report, Jul 29, 3:52 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
452 PM CDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND GST     BURLINGTON              40.81N 91.12W
07/29/2008  M45 MPH          DES MOINES         IA   ASOS

&&

TS
Local storm report, Jul 29, 4:13 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 PM CDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND GST     1 E SMITHSHIRE          40.80N 90.76W
07/29/2008  E50 MPH          WARREN             IL   TRAINED SPOTTER

            OCCURRING RIGHT NOW.

&&
Local storm report, Jul 29, 4:20 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 PM CDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     3 S BURLINGTON          40.77N 91.12W
07/29/2008                   DES MOINES         IA   LAW ENFORCEMENT

            TOP OF AN ELM TREE...8 TO 10 INCHES IN DIAMETER BLOWN
            DOWN...TIME IS ESTIMATED

0510 PM     HEAVY RAIN       BURLINGTON              40.81N 91.12W
07/29/2008  M1.50 INCH       DES MOINES         IA   LAW ENFORCEMENT

&&

TS
Special weather statement, Jul 29, 4:27 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
527 PM CDT TUE JUL 29 2008

IAZ065-067-068-ILZ015-016-300030-
CEDAR-MUSCATINE-SCOTT-ROCK ISLAND-HENRY IL-
INCLUDING THE CITIES OF...TIPTON...MUSCATINE...BETTENDORF...
DAVENPORT...MOLINE...ROCK ISLAND...KEWANEE
527 PM CDT TUE JUL 29 2008

...THUNDERSTORMS WITH VERY HEAVY RAIN...

THUNDERSTORMS WITH VERY HEAVY RAINFALL...AND WINDS GUSTING UP TO
45 MPH...WILL MOVE ACROSS THE AREA THROUGH 7 PM. RAINFALL OF UP
TO 1 INCH IN AN HOUR OR LESS IS LIKELY WHICH WILL CAUSE PONDING
OF WATER ON ROADS AND LOW LYING AREAS.
Local storm report, Jul 29, 4:27 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
527 PM CDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND GST     N TIPTON                41.78N 91.13W
07/29/2008  E30 MPH          CEDAR              IA   TRAINED SPOTTER

            WIND GUST ESTIMATED 30 TO 50 MPH

0524 PM     HEAVY RAIN       WSW TIPTON              41.77N 91.13W
07/29/2008  M0.75 INCH       CEDAR              IA   TRAINED SPOTTER

            RAINFALL IN 30 MINUTES

0524 PM     TSTM WND GST     WSW TIPTON              41.77N 91.13W
07/29/2008  M30 MPH          CEDAR              IA   TRAINED SPOTTER

&&

TS

The radar

The Quad Cities radar (KDVN), 68 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
July 29, 4:34 PM CST
Where
Warren County, 0.69 mi S of Little York
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.010, -90.750

Wind gusts estimated to be 65 mph blew down some trees in Little York, IL at 5:34 pm July 29.

Thunderstorm Wind, Mercer

When
July 29, 4:55 PM CST
Where
Mercer County, 1.7 mi WSW of Sherrard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.310, -90.530

Wind gusts estimated to be 60 mph were observed just west southwest of Sherrard, IL at 5:55 pm July 29.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123704, 123706.